Non-A non-B hepatitis induced aplastic anemia.
A Pant, P Kale, K Harjai, M Shah, AV Pathare
Dr. J C Patel Hematology Dept, Seth GS Medical College and KEM Hospital, Parel, Bombay.
Dr. J C Patel Hematology Dept, Seth GS Medical College and KEM Hospital, Parel, Bombay.
|How to cite this article:|
Pant A, Kale P, Harjai K, Shah M, Pathare A V. Non-A non-B hepatitis induced aplastic anemia. J Postgrad Med 1992;38:85-6
|How to cite this URL:|
Pant A, Kale P, Harjai K, Shah M, Pathare A V. Non-A non-B hepatitis induced aplastic anemia. J Postgrad Med [serial online] 1992 [cited 2022 May 28 ];38:85-6
Available from: https://www.jpgmonline.com/text.asp?1992/38/2/85/709
The association between hepatitis and aplastic anemia (AA) was first reported by Lorenz & Quaiser in 1955. Since then more than 200 cases have been reported worldwide,,. In more than 80% of these, non-A non-B hepatitis has been implicated as the etiological agent. We present here a case of non-A non-B hepatitis induced AA and review the relevant literature.
SB, a 28 year old lady, presented to us in March 1991, for evaluation of arthralgia and perioral skin rash for the past one week. The rash was initially vesicular but later on became pustular and ultimately resulted in scab formation. The arthralgia was mild and disappeared in a couple of days. There was no associated joint swelling, restriction of joint movement or any history of morning stiffness.
She was diagnosed as a case of pulmonary tuberculosis about eight months ago and was given the standard anti-tubercular agents viz. rifampicin, isonicotinic acid hydrazide and ethambutol. However, for the last 6 months, she was only on the former two drugs without any complications. At about the same time, eight months ago, she was also diagnosed as a case of late onset epilepsy and continued phenytoin 300mg daily in divided doses. A CT scan brain, however, showed no structural lesion.
On examination, she was pale, icteric and had a scaling perioral rash. Her vital parameters were normal. The abdomen was soft and there was no evidence of right hypochondrial pain or hepatomegaly. Rest of the systemic examination was unremarkable.
Her investigations revealed pancytopenia. Hemoglobin was 6.4 gm% retic count 0.5%, total WBC count 1.5x109/L, neutrophils 10%, lymphocytes 90%, platelet count 120x10 /L. Her serum bilirubin was 4.4mg%, SGOT80 W, SGPT90 1U. Serological markers of hepatitis A and B viz. anti-HBsAg, anti-HBe, HBeAg, anti-HBcAg and lgM-HBA were all negative. Other serological tests that were negative included ANA/dsDNA, Paul Bunnel, circulating immune complexes and RA te3t. Titers for anti-HSV however, could not be obtained. Her bone marrow aspirate from the posterior superior iliac spine showed hypocellular fragments with uniform reduction of all cell lines. There was a relative increase in mononuclear cells and mast cells. The bone marrow trephine biopsy was reported as consistent with AA. At this point, all her antitubercular drugs were omitted and she was put on phenobarbitone after omitting phenytoin. She was otherwise managed with expectant supportive treatment. Her condition stabilized and over a period of two weeks, started improving. She made a slow but gradual recovery. She was then again restarted on phenytoin in the previous dose, after taking informed consent. However, she continued to improve without any evidence of toxic sequel to the drug challenge. Today, she is asymptomatic and without any form of supportive treatment.
There are three probable explanations for the AA in our patient namely the antitubercular drugs, phenytoin or the hepatitis. AA following antitubercular drugs is seen as an idiosyncratic phenomenon,. Amongst all the antitubercular drugs streptomycin is the commonest reported drug to cause fatal AA,. Our patient had not received it and was only on rifampicin and isonicotinic acid hydrazide for the past six months without any side effects, and therefore, unlikely to have developed AA following these group of drugs.
Anticonvulsant drugs phenytoin, mephentoin, trimethadione, methosuximide and carbamazepine induce AA within several months of therapy, again by an idiosyncratic mechanism,. The hemopoietic parameters did not change when the patient was not on phenytoin, arguing against it being an etiological agent in our patient. Re-exposure to the same agent did not reinduce aplasia.
We, therefore, feel that this patient had hepatitis induced AA. Markers for hepatitis A or B were negative. Thus, she probably had a non-A and non-B hepatitis which is incidentally the commonest cause of hepatitis induced AA. Overall, marrow aplasia occurs in 1-2 per thousand patients with hepatitis. It is predominantly seen in the first few decades of life with the average age of onset being 18 years. Two thirds of the sufferers are male. No racial or geographic predominance is seen. AA is seen to develop within 2 months of the onset of hepatitis in patients, especially when the other parameters of liver dysfunction are showing recovering trends. The course of the hepatitis itself is generally mild. Unlike the transient but severe marrow depression seen with many hepatotrophic viruses, hepatitis induced AA develops rather insidiously. Unfortunately, there are no markers to distinguish or predict susceptibility to -AA. Neither is there any correlation between the severity of the hepatitis and the development of AA. Fatality rates in post hepatitis AA range from 78 to 88% with a mean survival after onset of pancytopenia of 8-10 weeks,. The length of the latent period between the onset of hepatitis and AA is not related to the severity of hepatitis but the longer the latent period the longer is the reported survival.
The pathogenesis of hepatitis induced AA is unknown. The most plausible explanation is that of stem cell injury, possibly by the virus itself or by the confused immune response to it . As the injured stem cell fails to renew, aplasia ensues. It is also unlikely that a residual stem cell toxin or a change in the hemopoietic microenviroment seems to occur (after the clearing of he as evidenced by the success of bone marrow transplantation. In fact, Camitta et al recommend early bone marrow transplantation following the diagnosis of hepatitis induced AA. In patients less than twenty five and unresponsive to other measures, more than 80% disease free survival for 12 years or more has been reported,.
In conclusion, against this background and especially in a country like India, expectant supportive measures are still of prime importance considering the fact that infrastructural facilities for bone marrow transplantation are only available at an occasional centre.
We wish to thank the Dean, Seth GS Medical College and King Edward Memorial Hospital and Dr. GH Tilve, Prof and Head of the Department of Haematology for allowing us to publish this case report.
|1||Ajlouni K, Doeblin TD. The syndrome of hepatitis and aplasticanemia. Br J Hematol 1974; 27:345-355.|
|2||Banister P, Miloszewski K, Bernard D, Losowsky MS. Fatal marrow aplasia associated with non-A non-B hepatitis. Br Med J 1983; 286:1314-1315.|
|3||Hangler L, Pastore RA, Bergin JJ. Aplastic anemia following viral hepatitis: Report of two fatal cases and literature review. Medicine (Baltimore) 1975; 54:139-164.|
|4||Kindmark CO, Sjolin J, Nordlinder H, Nystrom Rosander C, Simonson B, Sundstrom C, Megnius C, et al. Aplastic anemia in a case of hepatitis B with a high titer of hepatitis B antigen. Acta Med Scand 1984; 215:89-92.|
|5||Adamson JW, Ersler AJ. Aplastic Anemia. In: Williams WJ, Beutler E, Ersier AJ, Lictman MA, Editors. Hematology, 4th Ed. New York: Mc Graw Hill Publ Co; 1991; 158-174.|
|6||Womack CR, Reiner CB. Fatal aplastic anemia due to streptomycin: case report and brief review of pertinent literature. Ann Int Med 1951; 34:759-767.|
|7||Firkin F, Chesterman C, Pennington D, Rush B. DeGruchy's Clinical Hematology in Medical Practice 5th ed. New Delhi: Oxford University Press; 1990; 119-123|
|8||Gerson WT, Fine DG, Spielberg SP, Sensenbrenner LL. Anticonvulsant induced aplastic anemia: increased susceptibility to toxic drug metabolism in vitro. Blood 1983; 61:889-893.|
|9||Camitta BM, Nathan DG, Forman EN, Parkman R, Rappeport JM, Orellana TD. Posthepatitic severe aplastic anemia: an indication for early bone marrow transplantation. Blood 1974; 43:473-483.|
|10||Feig SA, Champlin R, Arenson E, Yale C, Ho W, Tesier A, Gale RP, et al. Improved survival following bone marrow transplantation for aplastic anemia. Br J Hematol 1983; 54:509-517.|
|11||Storb R, Prentice RI, Buchner D. Graft-versus-host disease and survival in patients with aplastic anemia by marrow grafts from HLA identical siblings: beneficial effect of a protective environment. N Engl J Med 1983; 308:302-307. |